Nevada, 2014

Tornadoes in Nevada, May 21, 2014

May 21, 2014 · NWS LKN · 2 events in 1 county or zone

A thunderstorm moving form east to west across Elko produced two EF0 tornadoes. The first tornado touched down on Manzanita Lane behind JC Penny's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm moving form east to west across Elko produced two EF0 tornadoes. The first tornado touched down on Manzanita Lane behind JC Penny's. A photo was taken of the tornado. No damage was reported besides some debris stuck in a fence along the tornado's path.

The second tornado touched down on Aspen Way near the Post Office. It uprooted a large tree. The tornado then moved into the Smith's parking lot where it tore some shingles off a car wash and tossed shopping carts into the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 21, 1:57 AM PST, 9 hours 41 minutes earlier.

Area forecast discussion, May 21, 1:57 AM PST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
257 AM PDT WED MAY 21 2014

.SYNOPSIS...AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO BRING
SHOWERS AND THUNDERSTORMS THROUGH TODAY...ALONG WITH BELOW NORMAL
TEMPERATURES. A SLOW DRYING TREND WILL COMMENCE THURSDAY THROUGH
THE WEEKEND...WITH WARMING TEMPERATURES EXPECTED.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. SATELLITE IMAGE THIS MORNING
SHOWS AN UPPER LEVEL CIRCULATION SPINNING NEAR TONOPAH. THIS
SYSTEM IS PROGGED TO WOBBLE ACROSS CENTRAL NEVADA THROUGH THE NEXT
12-18 HOURS BEFORE SHIFTING SLIGHTLY SOUTH INTO SOUTHERN
CALIFORNIA. FOR TODAY...EXPECT THE CLOUDS AND MOISTURE TO STICK
AROUND. HAVE ONLY MADE SLIGHT ADJUSTMENTS TO THE POP AND RELATED
GRIDS FOR THE AFTERNOON PERIOD. 500 MB COLD POOL WILL HELP STEEPEN
LAPSE RATES...WITH LIFTED INDICES RUNNING BETWEEN -1 AND -3C. PRECIPITABLE
WATER VALUES ARE BEING FORECAST AROUND 0.30 TO 0.60 INCHES. THERE
IS A 250 MB JET OF 95+ KNOTS FORECAST TO DRAPE OVER CALIFORNIA AND
WESTERN NEVADA DURING THE EARLY TO LATTER PORTIONS OF THE
AFTERNOON. CAPE VALUES IN THE FAVORED AREA CHIMES IN AT ABOUT
200-700 J/KG WITH 0-6KM BULK SHEAR ABOUT 30-40 KNOTS. SOME STORMS
IN NORTHERN ELKO AND THE NORTHEASTERN PART HUMBOLDT COUNTIES COULD
BE STRONG BETWEEN 11AM AND 3PM THIS AFTERNOON WITH SMALL HAIL AND
WIND GUSTS TO 40 MPH. EXPECT AFTERNOON HIGHS TO BE BELOW NORMAL.

FOR TONIGHT...THE UPPER LEVEL CIRCULATION IS ANTICIPATED TO SHIFT
SOUTH...STATIONING ITSELF OVER SOUTHERN NEVADA AND CALIFORNIA
BETWEEN 06 AND 12Z. THE UPPER LEVEL JET WILL NOT BE MOVING MUCH
AND IS EXPECTED TO REMAIN OVER WESTERN NEVADA AND CALIFORNIA. HAVE
KEPT POPS IN THE REGION MAINLY IN THE ISOLATED CATEGORY. CLOUD
COVER WILL REMAIN PLENTIFUL...ALLOWING OVERNIGHT LOWS TO REMAIN
MILD ONCE AGAIN. LOOK FOR THOSE LOWS TO BE MAINLY ABOVE NORMAL.

FOR THURSDAY...TROUGH AXIS WILL STILL BE OVER NORTHERN NEVADA.
MOISTURE WILL BE LIMITED AND POPS HAVE BEEN SCALED BACK TO MAINLY
ISOLATED. MAY NEED TO SCALE THIS BACK EVEN MORE ESPECIALLY IN THE
SOUTHEAST IF THE MODELS SHOW THE DRIER AIR MOVING MORE WEST.
AFTERNOON HIGHS WILL WARM INTO THE MID 60S TO 70S.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. WARMING AND DRYING
PATTERN SETTING UP THURSDAY NIGHT THROUGH THE HOLIDAY WEEKEND AS
HIGH PRESSURE BUILDS IN FROM THE WEST-SOUTHWEST. TEMPERATURES WILL
BE ABOUT 5 DEGREES ABOVE NORMAL THURSDAY NIGHT INTO FRIDAY...WARMING
TO AROUND 10 DEGREES ABOVE NORMAL OVER THE WEEKEND AND INTO EARLY
NEXT WEEK. A BROAD TROUGH DROPS IN FROM THE NORTHWEST MONDAY NIGHT
BRINGING INCREASED CLOUDS AND CONTINUED WARM SOUTHWESTERLY FLOW
ALOFT. WINDS WILL INCREASE WITH THE APPROACHING TROUGH EARLY NEXT
WEEK.

&&

.AVIATION...MOIST UNSTABLE AIR OVER THE REGION TODAY WILL RESULT IN
MORE LATE MORNING THROUGH EARLY EVENING THUNDERSTORM ACTIVITY. WHILE
STORMS MAY DEVELOP ANYWHERE ACROSS THE REGION TODAY...BEST CHANCES
FOR THUNDERSTORM DEVELOPMENT WILL BE OVER NORTHEASTERN HUMBOLDT AND
WESTERN ELKO COUNTIES THIS MORNING...THEN OVER NORTHERN ELKO COUNTY
THIS AFTERNOON.

&&

.FIRE WEATHER...ANOTHER DAY OF SHOWERS AND ISOLATED/SCATTERED THUNDERSTORMS
CAN BE EXPECTED OVER THE AREA AS LOW PRESSURE CONTINUES TO SPIN IN
CENTRAL NEVADA. MAIN THREAT WILL BE SMALL HAIL ALONG WITH WIND
GUSTS TO 40 MPH. DRIER AIR WILL MOVE IN FOR THURSDAY...BRINGING
ONLY ISOLATED SHOWERS AND THUNDERSTORMS. FOR FRIDAY AND THE
WEEKEND...DRIER CONDITIONS WILL BE PREVALENT...ALTHOUGH AN
ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE IN THE EASTERN HALF OF
THE FORECAST AREA FRIDAY AND SATURDAY AFTERNOON. THE HIGHS IN THE AFTERNOON
WILL WARM INTO THE 70S TO NEAR 80 WITH LOWS INTO THE MID 30S.
WINDS WILL GENERALLY BE LIGHT...WITH A FEW AFTERNOON BREEZES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

86/96/96/86
Hazardous weather outlook, May 21, 2:02 AM PST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
302 AM PDT WED MAY 21 2014

NVZ030-031-033>041-221015-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
302 AM PDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE AGAIN TODAY AS AN UPPER
LEVEL SYSTEM SPINS OVER CENTRAL NEVADA. SOME OF THE STORMS MAY BE
STRONG AND COULD PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH...AND
BRIEF HEAVY RAIN. THE STRONGEST STORMS ARE FORECAST TO BE ACROSS
NORTHEAST HUMBOLDT...NORTHERN ELKO...AND LANDER COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

A DRYING AND WARMING TREND WILL COMMENCE THURSDAY THROUGH THE
REST OF THE FORECAST PERIOD. EXPECT NICE SPRING-LIKE WEATHER WITH
QUIET CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, May 21, 10:33 AM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1133 AM PDT WED MAY 21 2014

NVZ031-034-038-039-211915-
NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE
NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
1133 AM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1215 PM
PDT...

AT 1132 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTH OF
CONTACT TO CLOVER VALLEY...AND MOVING WEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY. SMALL HAIL MAY ACCUMULATE
ON ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
   H.D. SUMMIT...
   U.S. HIGHWAY 93 FROM CONTACT TO WELLS...
   WELLS...
   INTERSTATE 80 FROM DEETH TO WELLS...
   MOOR SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4152 11437 4085 11478 4097 11523 4167 11482
TIME...MOT...LOC 1832Z 295DEG 10KT 4152 11466 4084 11500

TURNER
Special weather statement, May 21, 10:52 AM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1152 AM PDT WED MAY 21 2014

NVZ034-038-039-211930-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
1152 AM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 1230
PM PDT...

AT 1147 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF LEE...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY. HAIL WILL ACCUMULATE ON
ROADWAYS INCLUDING STATE HIGHWAY 226.

* LOCATIONS IMPACTED INCLUDE...
  LEE...
  JIGGS...
  STATE HIGHWAY 226 SOUTH OF SOUTH FORK RESERVOIR...
  RURAL SOUTHERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4034 11574 4063 11574 4059 11536 4039 11534
TIME...MOT...LOC 1851Z 085DEG 5KT 4050 11537

TURNER
Special weather statement, May 21, 11:00 AM PST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1200 PM PDT WED MAY 21 2014

NVZ034-038-039-211945-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-SOUTHWEST ELKO COUNTY NV-
1200 PM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1245 PM
PDT...

AT 1159 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEETH...NEAR ANGEL
LAKE...MOVING WEST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY...AND WILL ACCUMULATE ON
ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 80 NEAR DEETH...
   ANGEL LAKE...
   STAR VALLEY...
   DEETH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4087 11534 4113 11536 4112 11496 4094 11495
TIME...MOT...LOC 1859Z 086DEG 18KT 4102 11520

TURNER
Special weather statement, May 21, 11:15 AM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1215 PM PDT WED MAY 21 2014

NVZ036-038-212000-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO
COUNTY NV-
1215 PM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA AND SOUTHERN ELKO
COUNTIES UNTIL 100 PM PDT...

AT 1213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PINE VALLEY...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
HAIL MAY ACCUMULATE ON SR278...MOTORISTS SHOULD USE CAUTION IF
TRAVELING THROUGH THIS AREA OVER THE NEXT 30 MINUTES.

* LOCATIONS IMPACTED INCLUDE...
   PINE VALLEY...

&&

LAT...LON 4035 11638 4057 11623 4039 11587 4023 11598
TIME...MOT...LOC 1914Z 118DEG 9KT 4036 11603

DD
Special weather statement, May 21, 11:23 AM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1223 PM PDT WED MAY 21 2014

NVZ034-038-212000-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
1223 PM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 100 PM
PDT...

AT 1217 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LEE...MOVING NORTHWEST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. SMALL HAIL IS LIKELY...AND MAY ACCUMULATE ON
AREA ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
   SPRING CREEK...
   STATE HIGHWAY 226...
   LAMOILLE SUMMIT...
   SOUTH FORK RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4066 11594 4091 11568 4070 11528 4043 11555
TIME...MOT...LOC 1922Z 084DEG 15KT 4061 11554

TURNER
Special weather statement, May 21, 11:30 AM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1230 PM PDT WED MAY 21 2014

NVZ031-212000-
NORTHERN ELKO COUNTY NV-
1230 PM PDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
100 PM PDT...

AT 1226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF JACKPOT...MOVING WEST AT
15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THIS STORM MAY PRODUCE SIGNIFICANT HAIL
ACCUMULATIONS. MOTORISTS  SHOULD BE PREPARED FOR ACCUMULATING HAIL
WHEN DRIVING THROUGH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   JACKPOT...
   HIGHWAY 93 IN AND AROUND JACKPOT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4199 11438 4179 11450 4194 11497 4201 11493
      4201 11491 4200 11442
TIME...MOT...LOC 1929Z 112DEG 14KT 4194 11455

JRM

The radar

The Elko radar (KLRX), 90 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Elko

When
May 21, 11:38 AM PST to 11:40 AM PST
Where
Elko County, 2.11 mi NE of Elko to 1.9 mi NE of Elko
Rating
EF0
Path length
0.23 mi
Path width
25 yd
Reported by
Public
Coordinates
40.852, -115.741

A photo was taken of the tornado. A storm survey was completed and the only evidence of a tornado was some debris stuck in a fence along the path of the tornado.

Tornado, Elko

When
May 21, 11:48 AM PST to 11:54 AM PST
Where
Elko County, 0.81 mi WNW of Elko to 0.83 mi WNW of Elko
Rating
EF0
Path length
0.26 mi
Path width
125 yd
Property damage
$2,000
Reported by
Public
Coordinates
40.836, -115.783

The tornado touched down along Aspen Way near the Post Office. It uprooted a large tree and snapped off multiple branches along Aspen Way. The tornado then moved into the Smith's parking lot where it torn off a five by twenty foot section of shingles from the car wash. It also lifted shopping carts into the air. One shopping car slammed into the back of a vehicle causing some damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyThe tornado archive for Nevada, 2014Warnings in Nevada, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510874, 510875.